PEM Source

Your source for all things Pediatric Emergency Medicine

1

Question: 5yo with tachycardia

(Click the link to comment and to vote – voting not working through email, sorry!)

A previously healthy 5 year old boy with PMH of ADHD presents with 9 days of lethargy, fever, vomiting, diarrhea, and weight loss. He recently was diagnosed with strep pharyngitis and treated with amoxicillin for 3 days. His vital signs are: temp 39 C, HR 140, RR 24, BP 154/99, O2 sat 99% on room air. His exam is significant for agitation and restlessness, and tachycardia with bounding pulses and a hyperdynamic PMI. His mother feels that his anterior neck looks swollen.

What is his most likely diagnosis?
CardiologyEndocrineENTResusc

pemsou5_wp • November 28, 2017


Previous Post

Next Post

Comments

  1. Kelly November 28, 2017 - 12:34 pm Reply

    D) Thyroid storm.
    The patient has symptoms of fever, tachycardia, hypertension, high output cardiac failure, and physical exam findings of goiter and proptosis. Thyrotoxicosis from Graves disease, which may be previously undiagnosed, is often precipitated by an infection, trauma, or procedure. It can also result from ingestion of exogenous thyroid hormone. Patients may also have cardiac arrhythmias, GI symptoms such as vomiting, diarrhea, and abdominal pain, and neurologic symptoms such as agitation, delirium, seizures, and coma. This is a medical emergency, and rapid recognition and treatment in an ICU setting are key. A beta-blocker (propranolol or esmolol drip) is given to control sympathomimetic symptoms. An antithyroid drug, PTU or methimazole is given (PTU has theoretical advantages in inhibiting T4 to T3 conversion, but is potentially hepatotoxic). Iodine compounds started at least 1 hour after antithyroid drugs, glucocorticoids, cholestyramine, cooling measures, and supportive care are also used to treat thyrotoxicosis.

Leave a Reply

Your email address will not be published / Required fields are marked *